Missouri, 2023

Drought in Missouri, May 9 to 31, 2023

May 9 to 31, 2023 · NWS EAX · 6 events in 6 counties and zones

After a pretty wet late winter and early spring a fairly prolonged dry spell caused areas of western into central Missouri to fall well behind seasonal normal rainfall. By early May severe drought was declared for a number of counties across Missouri.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

After a pretty wet late winter and early spring a fairly prolonged dry spell caused areas of western into central Missouri to fall well behind seasonal normal rainfall. By early May severe drought was declared for a number of counties across Missouri. As of at least late May there were no widespread impacts from this drought. Drought conditions worsened into early June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 8, 11:21 PM CST, 39 minutes earlier.

Area forecast discussion, May 8, 11:21 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1221 AM CDT Tue May 9 2023

.Discussion...
Issued at 254 PM CDT MON MAY 8 2023

Key Messages:

- Isolated Thunderstorms South of Interstate 70 Possible This
Afternoon

- Above Normal Temperatures This Week

- Multiple Rounds of Showers/Storms This Week

Discussion:

The trough axis over the western CONUS that provided persistent
southwesterly flow over the weekend has lifted into the Canadian
Prairie provinces. This has resulted in zonal flow at the mid-levels
this morning. Surface analysis is a bit sloppy this morning, there
are few outflow boundaries that have been floating around southern
Missouri that emanated from the MCS late last night and early this
morning. The surface cyclone also stalled to our northeast a bit,
and the approaching cold front became a stationary boundary
overnight. This afternoon though, that has been moving slightly
southward, providing some cumulus clouds out there. The increasing
H5 heights have provided enough subsidence to prevent dense cloud
cover across the area. Insolation has been present on both sides of
the boundary, and overall has actually weakened the temperature
gradient somewhat throughout the afternoon. Only a subtle shift in
wind direction has been noted with its passage. This has allowed for
temperatures to bounce back up despite the strong evaporative
cooling with the previous rain showers and approach of the cold
front. For the rest of this afternoon, the boundary moving south in
conjunction with a weak remnant outflow may produce some isolated to
scattered shower/storm activity in our far southern counties. Areas
south of Interstate 44 though are more likely for wider coverage of
storms. There is a decent degree of instability building along and
south of I-44 with some wind shear along the boundary that may
support an isolated severe storm. The HRRR and other CAMs have not
been overly robust with production for our southern counties though,
thus will call the overall threat low.

There is another H5 trough moving toward the west coast associated
with the stronger PV anomaly that remains over the western CONUS.
The general response ahead of this for the Central CONUS will be
amplified ridging, with lower-level flow turning south to
southwesterly. This will continue to keep afternoon high
temperatures this week well above normal. For the rest of the work
week, the inner-quartile max temperatures are in the 80s, with
overnight lows in the 50s. Even though the pattern will generally be
described as a ridge, would anticipate multiple vort maximums
ejecting from the PV anomaly out west that will present localized
short periods of height falls. With the WAA and moisture transport
back into the area, would expect there to be some degree of
kinematic forcing that will bring multiple rain shower and
thunderstorm opportunities to our forecast area. Late Tuesday, first
wave comes through and concentrates convergence mainly along the
Interstate 49/29 corridor and westward. This continues into
Wednesday morning. The instability axis is strongest just west of
the forecast area, and overall shear is weak. Therefore looking at
just general shower/thunderstorm concerns late Tuesday through
Wednesday. Better chances for strong to severe storms will be
westward over the Plains.

Thursday, H5 trough is progged to lift out of the four corners
region. A strong surface cyclone develops downstream with strong
dCVA, and a surface response extends into the region strengthening
southerly flow and moisture transport. This will allow for more
widespread precipitation potential across most of forecast area.
Expecting stronger instability to develop across the area that will
support thunderstorm activity. While there will be a secondary short-
wave and localized vort max across our area, the stronger flow will
stay with the main trough axis. This keeps better deep layer shear
over the High Plains and toward the Front Range, and thus the
potential for organized severe potential is well west of the area.
However, the rainfall will certainly be welcomed for areas still
experiencing drought conditions. Heading into the rest of the
weekend, the H5 trough likely closes off somewhere between the
central and northern High Plains and will maintain low-level
meridional flow across the region. Most ensemble members keeps
multiple rounds of rain showers and thunderstorms through the
weekend. There is not any clear signal for severe weather at this
time, will just need watch the position of that trough. If the
stronger flow moves further east, the potential could increase for
organized activity. With respect to rainfall across the area,
several ensemble members bring between 1 and 2 inches of QPF across
most of the forecast area between Tuesday afternoon and Saturday
afternoon. Localized amounts could certainly be greater in some
locations depending mostly on convection occurrence and then
stratiform rainfall. The POP forecast may look like a complete wash
out over the next 7 Days but with the ridge in place there will be
dry periods with warm temperatures.

&&

.Aviation...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1221 AM CDT TUE MAY 9 2023

VFR conds will prevail thru the pd with clr skies expected thru
14Z-15Z when sct high clouds are forecast to mov into the TAF
sites. Aft 01Z...bkn clouds around 5kft are expected to build into
the TAF sites. A cluster of thunderstorms are expected to be in
the VC of TAF sites at this time however, they may pass just west
of the terminals. This will be monitored and updated with future
issuances.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Krull
Aviation...73
Hazardous weather outlook, May 8, 2:34 AM CST, 21 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
334 AM CDT Mon May 8 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-090845-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
334 AM CDT Mon May 8 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 A few strong storms will be possible this afternoon south of
 Highway 50. The main threats will be for hail up to the size of a
 quarter and wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Several rounds of scattered thunderstorms will be possible Tuesday
 night through Friday however organized severe weather is not
 expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, May 8, 6:42 PM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
742 PM CDT MON MAY 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             PRESCOTT                38.06N 94.69W
05/08/2023  M1.25 INCH       LINN               KS   PUBLIC

            PHOTO VIA TWITTER.

&&

BLAIR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Cass

When
May 9, 12:00 AM CST to May 31, 11:59 PM CST
Where
Cass forecast zone
Reported by
Drought Monitor
Coordinates
38.647, -94.355 (the zone’s center; the record gives no point)

By early May conditions had become much drier from the wet early start to early spring. By mid to late spring the area became deficit of normal rainfall by several inches, resulting in a declaration of severe (D2) drought. Impacts from this drought still appear to be minor, but drought conditions worsened as it went into June.

Drought, Johnson

When
May 9, 12:00 AM CST to May 31, 11:59 PM CST
Where
Johnson forecast zone
Reported by
Drought Monitor
Coordinates
38.744, -93.806 (the zone’s center; the record gives no point)

By early May conditions had become much drier from the wet early start to early spring. By mid to late spring the area became deficit of normal rainfall by several inches, resulting in a declaration of severe (D2) drought. By May 30, extreme (D3) was declared due to the ongoing dry conditions. Impacts from this drought still appear to be minor, but drought conditions worsened as it went into June.

Drought, Lafayette

When
May 9, 12:00 AM CST to May 31, 11:59 PM CST
Where
Lafayette forecast zone
Reported by
Drought Monitor
Coordinates
39.066, -93.785 (the zone’s center; the record gives no point)

By early May conditions had become much drier from the wet early start to early spring. By mid to late spring the area became deficit of normal rainfall by several inches, resulting in a declaration of severe (D2) drought. By May 30, extreme (D3) was declared due to the ongoing dry conditions. Impacts from this drought still appear to be minor, but drought conditions worsened as it went into June.

Drought, Saline

When
May 9, 12:00 AM CST to May 31, 11:59 PM CST
Where
Saline forecast zone
Reported by
Drought Monitor
Coordinates
39.137, -93.202 (the zone’s center; the record gives no point)

By early May conditions had become much drier from the wet early start to early spring. By mid to late spring the area became deficit of normal rainfall by several inches, resulting in a declaration of severe (D2) drought. By May 30, extreme (D3) was declared due to the ongoing dry conditions. Impacts from this drought still appear to be minor, but drought conditions worsened as it went into June.

Drought, Jackson

When
May 9, 12:00 AM CST to May 31, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
39.009, -94.346 (the zone’s center; the record gives no point)

By early May conditions had become much drier from the wet early start to early spring. By mid to late spring the area became deficit of normal rainfall by several inches, resulting in a declaration of severe (D2) drought. Impacts from this drought still appear to be minor, but drought conditions worsened as it went into June.

Drought, Randolph

When
May 9, 12:00 AM CST to May 31, 11:59 PM CST
Where
Randolph forecast zone
Reported by
Drought Monitor
Coordinates
39.440, -92.497 (the zone’s center; the record gives no point)

By early May conditions had become much drier from the wet early start to early spring. By mid to late spring the area became deficit of normal rainfall by several inches, resulting in a declaration of severe (D2) drought. Impacts from this drought still appear to be minor, but drought conditions worsened as it went into June.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092918, 1092920, 1092921, 1092922, 1092924, 1092925.